Texas, 2013

Lightning Strike in Texas, September 5, 2013

September 5, 2013 · NWS EWX · 1 event in 1 county or zone

Scattered showers and thunderstorms occurred across the San Antonio metro area during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered showers and thunderstorms occurred across the San Antonio metro area during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 5, 6:03 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 5, 6:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT THU SEP 5 2013

.AVIATION...
ENHANCED CONVECTION ALONG THE SEA BREEZE WILL IMPACT KSAT/KSSF
TERMINALS EARLY THIS EVENING LOCALLY LOWERING CIGS AND VSBYS.
ACTIVITY WILL DIMINISH AFTER DARK. I-35 CORRIDOR TERMINALS VFR
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY
LOWERING CONDITIONS EARLY THIS EVENING. ACTIVITY DIMINISHING AFTER
DARK. MVFR CIGS DEVELOPING AROUND DAWN LIFTING TO VFR BY LATE
MORNING. ISOLATED SHOWERS AND/OR THUNDERSTORMS DEVELOPING AGAIN
FRIDAY AFTERNOON LOCALLY LOWERING CONDITIONS. EAST WIND 5 TO 10
KTS EARLY THIS EVENING BECOMING LIGHT AND VARIABLE OR LIGHT
SOUTHEAST LATE THIS EVENING. WINDS STRONGER AND GUSTY...UP TO 40
MPH...IN AND NEAR THUNDERSTORMS. KDRT TERMINAL VFR WITH PATCHY
MVFR CIGS OVERNIGHT LIFTING TO VFR BY LATE MORNING. KDRT WINDS
LIGHT EAST TO SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT THU SEP 5 2013/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON DUE TO SUFFICIENT MOISTURE...DAYTIME
HEATING AND THE SEABREEZE. AS WITH LAST FEW DAYS...EXPECT SHOWERS
AND THUNDERSTORMS TO WANE WITH SUNSET AND LOSS OF HEATING. THIS
PATTERN REPEATS ON FRIDAY AS SUBTROPICAL RIDGE REMAINS CENTERED
OVER THE CENTRAL HIGH PLAINS WITH A FAIRLY MOIST AIRMASS OVER
SOUTH CENTRAL TEXAS. HOWEVER...IF THE LOW PRESSURE IN THE
SOUTHWESTERN GULF OF MEXICO STRENGTHENS...DEEPER MOISTURE COULD
SHIFT SOUTH LEAVING SOUTH CENTRAL TEXAS WITH LITTLE OR NO RAIN.

LONG TERM (SATURDAY THROUGH THURSDAY)...
THE SUBTROPICAL RIDGE SHIFTS FROM THE CENTRAL PLAINS THIS WEEKEND
INTO THE SOUTHEASTERN STATES EARLY TO MIDDLE OF NEXT WEEK ALLOWING
AN INVERTED TROUGH TO MOVE INTO SOUTHERN TEXAS. THIS WEEKEND INTO
MONDAY WILL BE SIMILAR TO LAST FEW DAYS WITH MAINLY ISOLATED
AFTERNOON INTO EARLY EVENING SHOWERS AND THUNDERSTORMS. BY TUESDAY
AND MORE LIKELY WEDNESDAY AND THURSDAY...DEEPER MOISTURE MOVES
OVER SOUTH CENTRAL TEXAS LEADING TO WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS. DAYTIME TEMPERATURES WILL SHOW LITTLE
TREND THIS WEEKEND AND THEN A SLOW DECREASE BY MIDDLE OF NEXT WEEK
DUE TO WEAKER SUBTROPICAL RIDGE AND INCREASED MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  99  76  99  75 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  98  72  97  72 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  97  71  97  71 /  10  10  10  20  10
BURNET MUNI AIRPORT            73  96  73  96  72 /  10  10  10  10  10
DEL RIO INTL AIRPORT           75  96  76  96  77 /  10  10  10  10  10
GEORGETOWN MUNI AIRPORT        73  97  74  97  73 /  10  10  10  10  10
HONDO MUNI AIRPORT             72 100  72  99  74 /  10  10  10  20  10
SAN MARCOS MUNI AIRPORT        72  97  72  97  72 /  10  10  10  20  10
LA GRANGE - FAYETTE REGIONAL   76  98  76  97  75 /  10  20  10  20  10
SAN ANTONIO INTL AIRPORT       75  99  76  98  76 /  10  10  10  20  10
STINSON MUNI AIRPORT           75  99  75  99  76 /  10  10  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Sep 5, 4:09 AM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU SEP 5 2013

TXZ171>173-183>194-202>209-217>225-228-061015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THROUGH THIS EVENING. THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG AND PRODUCE WIND GUSTS OF
40 TO 50 MPH AS WELL AS DANGEROUS LIGHTNING...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bexar

When
September 5, 7:00 PM CST
Where
Bexar County, 3.13 mi WNW of Leon Vly
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.479, -98.681

An 8 year old boy was struck by lightning on the west side of San Antonio in the evening of Thursday September 5th. He, along with another boy, was in a backyard when the lightning strike occurred. The 8 year old was taken to the hospital in critical condition and died September 7th around noon. The other boy survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bexar2013-09-058MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475103.